Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 240, NWS Omaha, NE

August 21, 2017Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 21, 2017, 1:43 PM CDT for Cedar County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2017, 1:43 PM CDT (18:43 UTC)
Expired
Aug 21, 2017, 2:30 PM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 11:33 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:02 AM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Aug 21, 6:02 AM CDT, 7 hours 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
602 AM CDT Mon Aug 21 2017

.SHORT TERM...(Today through Wednesday)
Issued at 225 AM CDT Mon Aug 21 2017

Rapid MCS formation has occurred early this morning over western
IA near the intersection of a synoptic surface front and residual
outflow boundary, per mesoanalysis. The presence of a 40-45 kt
southwesterly LLJ will aid in back-building storms across our IA
counties through 12z with a net south or southeast displacement of
the MCS through that time frame. Elsewhere, IR satellite data
indicate a plume of mid to high-level moisture (and associated
clouds) advancing northeast through the High Plains in association
with a subtropical-branch shortwave trough over NM.

--Eclipse forecast--

While it appears that the ongoing storms across IA will shift
east of the area by mid morning, model guidance remains consistent
in showing the High Plains cloud shield steadily advancing
northeast into the mid-MO Valley today. Model cross sections of
relative humidity along the path of totality indicate the
potential for considerable cloudiness at 1 PM CDT at or above the
18-20 kft level. At present, we remain uncertain of the opacity of
these clouds, and this is something visible satellite should
clarify in the hours leading up to the event. High temperatures
will be generally in the lower to mid 80s with afternoon heat
index values rising into the lower 90s across southeast NE and
southwest IA. Precipitation chances will remain low through early
afternoon.

By mid afternoon into this evening, height falls associated with
an amplifying polar-branch trough over the ND-MN Red River Valley
coupled with the influence of the subtropical-branch system
tracking into the central Plains will yield an uptick in
convective activity across the forecast area. The most intense
storms will likely form along a cold front moving south into
northeast NE and west-central Iowa where forecast soundings
indicate ample instability and vertical shear for organized severe
weather. Damaging winds, hail and heavy rain will be the primary
hazards with these storms as they advance southeast across the
area this evening and tonight. An isolated tornado is possible,
especially with any storm that can favorably interact with an
outflow boundary remnant from the MCS currently ongoing across IA.

A cooler and drier Canadian air mass will reside across the mid-MO
Valley on Tue and Wed with dry conditions expected.

.LONG TERM...(Wednesday night through Sunday)
Issued at 225 AM CDT Mon Aug 21 2017

A longwave trough will persist across eastern North America from
the middle to latter part of this work week before a more
substantial upstream trough and lower-latitude perturbations move
into the Canadian Prairies and Great Plains this weekend. This
large-scale pattern will yield continued mild and dry weather
through Friday, before precipitation chances increase this
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 602 AM CDT Mon Aug 21 2017

A back-building MCS is in progress as of 1045z across western IA
with more recent storm development along the western edge of the
associated cold pool between KOMA and KLNK. Expect storms to
persist for the next two to three hours before dissipating with
the cessation of the nocturnal LLJ. We will mention prevailing VCTS
at KOMA and KLNK with a TEMPO group for MVFR TSRA at KOMA between
12 and 14z. From mid morning through early afternoon, we expect
prevailing VFR conditions across eastern NE with increasing high-
level cloudiness. Thunderstorm potential will increase by mid to
late afternoon at KOFK and early evening at KOMA and KLNK as a
cold front moves south through the area.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Mead
Hazardous weather outlook, Aug 21, 4:16 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
416 AM CDT Mon Aug 21 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-212330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
416 AM CDT Mon Aug 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

River flooding will continue today along the Big Blue River and
Lincoln Creek, mainly in Butler, Seward and Saline counties. River
and stream levels will likely rise today across portions of
western Iowa in response to heavy rainfall overnight.

Thunderstorm chances will increase later this afternoon into
tonight along and ahead of a cold front moving through the area. A
few severe storms appear possible with a risk for damaging winds,
large hail and flooding rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Some flooding remains possible along the Big Blue River into
Tuesday.

Thunderstorm chances return on Friday night and continue
for at least parts of the area through Sunday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

In the hours before

Special weather statement, Aug 21, 9:17 AM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
917 AM CDT MON AUG 21 2017

NEZ089-090-092-211500-
Gage NE-Pawnee NE-Johnson NE-
917 AM CDT MON AUG 21 2017

...Significant Weather Advisory for SOUTHWESTERN JOHNSON...PAWNEE AND
SOUTHEASTERN GAGE COUNTIES UNTIL 1000 AM CDT...

At 917 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Oketo, or 15 miles northeast of Marysville, moving
northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Table Rock, Barneston, Burchard, Liberty, Steinauer and Lewiston.

This includes the following highways...
 Highway 136 in Nebraska near mile marker 203.
 Highway 77 in Nebraska between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4002 9668 4037 9634 4023 9602 4000 9637
      4000 9665
TIME...MOT...LOC 1417Z 224DEG 42KT 4003 9651

PEARSON
Local storm report, Aug 21, 10:24 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1024 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SHENANDOAH              40.76N 95.37W
08/21/2017  M1.66 INCH       PAGE               IA   CO-OP OBSERVER

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       MAPLETON                42.17N 95.79W
08/21/2017  M2.94 INCH       MONONA             IA   CO-OP OBSERVER

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       GLENWOOD                41.05N 95.74W
08/21/2017  M2.21 INCH       MILLS              IA   CO-OP OBSERVER

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       SIDNEY                  40.75N 95.64W
08/21/2017  M1.08 INCH       FREMONT            IA   CO-OP OBSERVER

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       HARLAN                  41.65N 95.33W
08/21/2017  M2.51 INCH       SHELBY             IA   AWOS

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       1 SE PANAMA             41.72N 95.46W
08/21/2017  M1.58 INCH       SHELBY             IA   COCORAHS

            RAINFALL 24 HOUR

&&

JJ-E.KLISH
Local storm report, Aug 21, 10:47 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1047 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       PAPILLION               41.16N 96.04W
08/21/2017  M1.13 INCH       SARPY              NE   COCORAHS

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       ELK HORN                41.59N 95.06W
08/21/2017  M2.22 INCH       SHELBY             IA   COCORAHS

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       COLLEGE SPRINGS         40.62N 95.12W
08/21/2017  M1.85 INCH       PAGE               IA   COCORAHS

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       4 NNE EMERSON           41.07N 95.37W
08/21/2017  M1.02 INCH       MONTGOMERY         IA   COCORAHS

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       1 WSW PAPILLION         41.15N 96.06W
08/21/2017  M1.12 INCH       SARPY              NE   COCORAHS

            RAINFALL 24 HOUR

&&

JJ-E.KLISH
Local storm report, Aug 21, 10:52 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1052 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       N PANAMA                40.60N 96.51W
08/21/2017  M1.58 INCH       LANCASTER          NE   COCORAHS

            RAINFALL 24 HOUR

&&

J-E.KLISH
Local storm report, Aug 21, 10:53 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1053 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SSW PAPILLION         41.13N 96.06W
08/21/2017  M1.13 INCH       SARPY              NE   COCORAHS

            RAINFALL 24 HOUR

&&

J-E.KLISH
Special weather statement, Aug 21, 1:23 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
123 PM CDT MON AUG 21 2017

NEZ011-211915-
Knox NE-
123 PM CDT MON AUG 21 2017

...Significant Weather Advisory for WEST CENTRAL KNOX COUNTY UNTIL
215 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Verdigre, or 23 miles northeast of O'Neill, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Verdigre, Niobrara and Santee Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
northeastern Nebraska.

LAT...LON 4268 9830 4277 9804 4276 9800 4261 9792
      4249 9830
TIME...MOT...LOC 1823Z 239DEG 34KT 4262 9824

PEARSON

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:17 AM CDTSpecial Weather StatementOAXPawnee43 min
Aug 21, 1:02 PM CDTSevere Thunderstorm WarningOAXCedar, Knox43 min
Aug 21, 1:23 PM CDTSpecial Weather StatementOAXKnox52 min
Aug 21, 1:49 PM CDTSpecial Weather StatementOAXKnox56 min
Aug 21, 3:16 PM CDTSpecial Weather StatementOAXCedar44 min
Aug 21, 4:22 PM CDTSpecial Weather StatementOAXBurt, Colfax, Dodge53 min
Aug 21, 5:12 PM CDTSpecial Weather StatementOAXCedar33 min
Aug 21, 6:35 PM CDTRiver Flood WarningOAXButler36 hr
Aug 21, 1:47 AM CDTSpecial Weather StatementOAXPottawattamie, Shelby43 min
Aug 21, 2:11 AM CDTSpecial Weather StatementOAXMontgomery49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.